Florida, 2008

Hail and Damaging Winds in Florida, February 12, 2008

February 12, 2008 · NWS MOB · 4 events in 2 counties and zones

A line of thunderstorms moved across the western Florida Panhandle and produced high winds that downed several trees. Large hail and a funnel cloud were also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A line of thunderstorms moved across the western Florida Panhandle and produced high winds that downed several trees. Large hail and a funnel cloud were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 12, 12:45 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Feb 12, 12:45 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1245 PM CST TUE FEB 12 2008

.UPDATE...PACKAGE IN THE PROCESS OF BEING UPDATED TO REFLECT TOR
WATCH 52 IN EFFECT UNTIL 02Z/08 PM. LITTLE CHANGES TO THE OTHER
PARTICULARS...OTHERWISE.

16

&&

.SHORT TERM (TODAY AND TONIGHT)...LATEST SFC MAP SHOWS HIGH PRESSURE
CENTERED NEAR THE CAROLINA COAST GIVING WAY TO A LIGHT TO MODERATE
SOUTHERLY WIND FLOW OVER MUCH OF THE CENTRAL GULF COAST REGION THIS
MORNING. TO THE WEST A DEVELOPING AREA OF LOW PRESSURE OVER NE TEXAS
AND ARKANSAS ALONG WITH A TRAILING COLD FRONT JUST TO THE WEST WILL
MOVE EASTWARD THROUGHOUT THE DAY AND TONIGHT...MOVING ACROSS THE
CENTRAL GULF COAST STATES LATER THIS AFTERNOON AND THIS EVENING.
AHEAD OF THE FRONT SHOWERS AND THUNDERSTORMS WILL BE LIKELY BECOMING
NUMEROUS AT TIMES OVER MUCH OF THE CWFA THIS EVENING WITH SOME
STORMS BECOMING STRONG TO POSSIBLY SEVERE. AT THIS TIME LATEST NAM
AND GFS ARE SOMEWHAT IN AGREEMENT DEPICTING A MORE STRAIGHT LINE
WIND EVENT WITH MARGINAL VERTICAL SHEAR AND INSTABILITY OUT AHEAD OF
THE MAIN LINE OF THUNDERSTORMS. ALOFT LATEST MODEL GUIDANCE SUGGESTS
A 40 TO 50 KNOT 850 JET NOSING INTO THE REGION FROM THE SW LATE THIS
AFTERNOON AND THIS EVENING COMBINED WITH -15C TO -20C TEMPS ALOFT AT
500 MB...LEADING TO ENHANCED LIFT ALONG AND JUST AHEAD OF A SQUALL
LINE MOVING IN FROM WEST EARLY THIS EVENING. LATEST MODEL GUIDANCE
ALSO SUGGESTS MUCAPES CLIMBING TO AROUND 1000 J/G PASSING MOSTLY
OVER SOUTHERN AND EASTERN SECTIONS OF THE CWFA LATER THIS AFTERNOON
AND THIS EVENING. WITH THIS...BELIEVE WE LIKELY SEE A FEW STRONG
THUNDERSTORMS MOSTLY IN THE FORM OF A SQUALL THIS EVENING WITH THE
POSSIBILITY OF A FEW SCATTERED ROTATING THUNDERSTORMS DEVELOPING OUT
AHEAD OF THE MAIN LINE LATE THIS AFTERNOON AND THIS EVENING. A
SLIGHT RISK IS IN PLACE FOR MUCH OF THE SE CONUS FOR SEVERE WEATHER
LATER TODAY AND TONIGHT. AT THIS TIME WILL MENTION THIS THREAT
MOSTLY IN THE BODY OF THE HWO AND IN THE HWO GRAPHICS...BUT MAY HAVE
TO INCLUDE SVR WORDING IN ZONES LATER THIS MORNING...DEPENDING ON
WHAT 12Z MODELS LOOK LIKE. FOR NOW WILL LEAVE SVR WORDING OUT...BUT
AS WE SAID SOME STRONG/SVR STORMS WILL BE POSSIBLE WITH THIS SYSTEM.
AS FOR TEMPS WILL GO 1 TO 3 DEGREES LOWER THAN THE CURRENT MAVMOS
GUIDANCE FOR TEMPS TODAY MOSTLY DUE TO COOL AIR ADVECTING NORTHWARD
OFF THE ADJACENT GULF WATERS AND INCREASED CLOUD COVER FROM THE
SOUTHWEST. WILL GO SLIGHTLY HIGHER FOR MINS TONIGHT DUE TO CLOUDS
AND A SLIGHT DIFFERENCE IN TIMING WITH THE GFS AND NAM. 32/EE

&&

.LONG TERM (WEDNESDAY THROUGH NEXT MONDAY)...THE FRONT WILL HAVE
PUSHED EAST OF THE FCST AREA BY EARLY WEDNESDAY MORNING...WITH A
DRIER AND COOLER AIRMASS MOVING IN. MAX TEMPS WILL GENERALLY BE IN
THE 50S ACROSS THE REGION ON WEDNESDAY...AND IT LOOKS LIKE MOST
LOCATIONS WILL SEE FREEZING TEMPERATURES WEDNESDAY NIGHT...WITH
UPPER 20S POSSIBLE OVER INTERIOR ZONES AND LOWER 30S CLOSER TO THE
COAST. THE DRIER AIR WILL CONTINUE INTO LATE THURSDAY AS HIGH
PRESSURE MOVES ACROSS THE AREA...BUT WINDS WILL BECOME MORE EAST OR
SOUTHEASTERLY AGAIN BY LATE FRIDAY...BEGINNING TO MODIFY THE AIRMASS
OVER THE REGION...AS YET ANOTHER FRONT BEGINS TO APPROACH THE GULF
COAST. LATEST GUIDANCE STILL INDICATES THIS FRONTAL BOUNDARY WILL
LIKELY STALL ALONG THE GULF COAST BY SATURDAY...AND AS A STRONG
UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST...LOW PRESSURE WILL
LIKELY DEVELOP ALONG THIS BOUNDARY BY SATURDAY NIGHT. THIS SCENARIO
HAS BEEN INDICATED FOR THE PAST SEVERAL MODEL RUNS...BUT THERE HAVE
BEEN SOME TIMING ISSUES...WHICH REMAIN THIS MORNING. 00Z GFS IS
SLOWER BY ABOUT A DAY THAN WHAT WE HAD YESTERDAY MORNING AT THIS
TIME...AND THE ECMWF IS SLOWER STILL. WILL GO WITH THE GFS TIMING
FOR NOW...WITH LOW PRESSURE AND ASSOCIATED FRONTAL BOUNDARY MOVING
ACROSS THE SERN STATES ON SUNDAY. CONFIDENCE IS STILL RATHER LOW
WITH THE UPCOMING WEEKEND SYSTEM...ESPECIALLY WITH REGARD TO TIMING.
SINCE THE SYSTEM APPEARS TO BE COMING IN MUCH SLOWER THAN EARLIER
INDICATED...TEMP FCST FOR THE WEEKEND HAS CHANGED AS WELL...NOW MUCH
WARMER THAN EARLIER INDICATED. FOR NOW WENT WITH THE 00Z MEXMOS
NUMBERS DURING THE LONG RANGE PERIOD. 12/DS

&&

.MARINE...HIGH PRESSURE WILL WEAKEN TODAY IN RESPONSE TO A COLD
FRONT APPROACHING FROM THE WEST. SHOWERS AND THUNDERSTORMS ARE
EXPECTED AHEAD OF THE FRONT DEVELOPING MOSTLY LATE THIS AFTERNOON
AND TONIGHT. SOME STORMS MAY BE STRONG. A STRONG NORTHERLY WIND FLOW
WILL DEVELOP IN THE WAKE OF THE COLD FRONT LATE TONIGHT AND CONTINUE
THROUGH EARLY WEDNESDAY AFTERNOON...THEN GRADUALLY SUBSIDE LATE
WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. AS A RESULT A SMALL
CRAFT ADVISORY HAS BEEN ISSUED FOR LATE TONIGHT THROUGH EARLY
WEDNESDAY AFTERNOON. A LIGHT NORTHERLY WIND FLOW WILL PERSIST
THROUGH THURSDAY MORNING BECOMING SOUTHEAST IN THE AFTERNOON.
EASTERLY WINDS AND SEAS WILL BUILD LATE IN THE WEEK IN RESPONSE TO A
DEVELOPING AREA OF LOW PRESSURE AND TRAILING COLD FRONT APPROACHING
FROM THE WEST. 32/EE

&&

.FIRE WEATHER...AIRMASS OVER THE AREA CONTINUES TO MODIFY AS
SOUTHEASTERLY FLOW IS BRINGING MORE GULF MOISTURE INTO THE REGION.
MOISTURE ADVECTION WILL ONLY INCREASE TODAY AS DEVELOPING FRONTAL
SYSTEM EXTENDING FROM ARKANSAS INTO TEXAS APPROACHES THE AREA TODAY
AND MOVES ACROSS THE REGION THIS EVENING. EXPECT CHANCES FOR SHOWERS
AND THUNDERSTORMS TO INCREASE THROUGHOUT THE DAY TODAY...WITH RAIN
LIKELY ACROSS MOST OF THE AREA BY LATE AFTERNOON AND THIS EVENING.
THE FRONT WILL PUSH EAST OF THE REGION BY EARLY WEDNESDAY
MORNING...WITH A DRIER AND COOLER AIRMASS MOVING IN. THE DRIER AIR
WILL CONTINUE INTO LATE THURSDAY AS HIGH PRESSURE MOVES ACROSS THE
AREA...BUT WINDS WILL BECOME MORE EAST OR SOUTHEASTERLY AGAIN BY
LATE FRIDAY AS YET ANOTHER FRONT BEGINS TO APPROACH THE GULF COAST.
12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  44  56  31 /  50  80  10  05
PENSACOLA   70  47  54  34 /  40  80  10  05
DESTIN      69  49  58  38 /  30  70  20  05
EVERGREEN   74  45  53  27 /  40  80  10  05
WAYNESBORO  73  38  52  27 /  70  80  10  05
CAMDEN      74  42  51  26 /  50  90  10  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.

&&
Hazardous weather outlook, Feb 12, 6:00 AM CST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CST TUE FEB 12 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-131200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
600 AM CST TUE FEB 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
LATE THIS AFTERNOON AND TONIGHT AHEAD OF A STRONG COLD FRONT
APPROACHING FROM THE WEST. DUE TO INCREASING VERTICAL SHEAR IN THE
LOWER LEVELS OF THE ATMOSPHERE COMBINED WITH ENHANCE LIFT IN THE
UPPER LEVELS SOME STORMS MAY BECOME STRONG TO SEVERE. MOST OF THE
STRONGER THUNDERSTORMS WILL BE IN THE FORM OF A SQUALL LINE WHICH IS
FORECAST TO MOVE ACROSS THE REGION LATE THIS AFTERNOON AND EARLY
TONIGHT. AT THIS TIME A SLIGHT RISK FOR SEVERE THUNDERSTORM
DEVELOPMENT CONTINUES ACROSS THE FORECAST AREA THROUGH TONIGHT.
DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT.

OVER THE GULF COASTAL WATERS OF ALABAMA AND THE WESTERN FLORIDA
PANHANDLE...WINDS AND SEAS WILL INCREASE FROM THE SOUTH AS THE COLD
FRONT APPROACHES FROM THE WEST. WINDS AND SEAS WILL THEN BUILD FROM
THE NORTH AS THE COLD FRONT MOVES EAST OF THE MARINE AREA. AS A
RESULT HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL BE LIKELY LATER
TODAY AND TONIGHT...CONTINUING THROUGH EARLY WEDNESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AT THIS TIME FORECAST MODELS DEPICT A DEEPENING AREA OF LOW PRESSURE
AND TRAILING COLD FRONT MOVING ACROSS THE CENTRAL GULF COAST REGION
OVER THE WEEKEND. STAY TUNED FOR FURTHER UPDATES ON THIS DEVELOPING
PATTERN LATER IN THE WEEK.

OVER THE MARINE AREA INCREASING WINDS AND SEAS CAN BE EXPECTED
FRIDAY THROUGH SUNDAY MAKING HAZARDOUS CONDITIONS FOR SMALL CRAFT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER OPERATIONS MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

The radar

The Eglin Afb radar (KEVX), 104 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Santa Rosa

When
February 12, 3:19 PM CST to 3:21 PM CST
Where
Santa Rosa County, (Nse)nas Whitng Fld
Reported by
Public
Coordinates
30.700, -87.000

Hail, Santa Rosa

When
February 12, 3:40 PM CST to 3:42 PM CST
Where
Santa Rosa County, Berrydale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.900, -87.020

Thunderstorm Wind, Escambia

When
February 12, 6:10 PM CST to 6:12 PM CST
Where
Escambia County, Pensacola
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
30.420, -87.220

Thunderstorm Wind, Santa Rosa

When
February 12, 6:10 PM CST to 6:40 PM CST
Where
Santa Rosa County, Milton to Jay
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
30.630, -87.030

Strong winds downed trees from Milton to Jay to Munson. Some of the trees fell on houses.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81859, 81860, 82215, 82220.